Log in
PMRGCAuk
7,661 members12,784 posts

Back to square one with GCA

Just to refresh your recollection. I moved from Florida to New Jersey to see a special doctor in New York City because in Florida I had no guidance whatsoever. So at the end of April I met my new Doctor Who did the trials for a Actemra. I was then on 30 mg with some serious steroid myopathy. His message was to get me off the steroids quickly because I was so sick. So from 30 I went to 20 then 15. Blood work was OK didn't have withdrawal until 12. Now withdrawal is horrendous . He wanted me to do two weeks of 1 mg and that's what I did. Have been taking blood at A lab that I just didn't feel good about. Last week's numbers my CRP was 25 and my ESR was 24. My doctor, NY Rheumatologist said he didn't understand the CRP being so high and the ESR normal. But to continue to reduce. All this happened while I was at 10 and very excited about being there for the first time in years. But somehow I have to get to the bottom of what is going on with my body So I went to my GP and had blood drawn at the hospital. my CRP was 33 and my ESR 42. My feeling is the numbers were going up all along but the previous lab screwed up and these are my true numbers. My GP recommended I go to 15 mg which makes all the sense in the world except I know last time this happened I had to go to 30 before my numbers starting to come down. I also am seeing a very special doctor and have had lots of confidence. I had an appointment last week that I had to cancel because I was so sick from withdrawal I could not get into the car and drive 60 miles to New York City. I don't know what he has in mind and perhaps it is Actemra. But from what I understand I would still have to go up on the steroids again and then begin Actemra

I seem to get stuck at 12 whether I do the slow method and it takes me a year or this quick method. I'm not sure I have a question yet I did fax the new numbers to my rheumatologist and will wait to hear from him tomorrow. It is somewhat disturbing that even with the old incorrect numbers that he would want me to continue to reduce with the CRP of 25. There is nothing else going on my GP checked thoroughly. I guess I will take another blood test in a week but these numbers are scary and I feel I should be upping my dose. Is it possible that the withdrawal which has been seriously bad are bringing my blood Numbers up? ( I guess there was a question there).

A big thank you.

7 Replies
oldestnewest

I'm so sorry to hear about the roller coaster you've been on and if it's any consolation, you're not alone. I recently had to stop Actemra because of a severe allergic reaction. I also developed vasculitis which is almost gone now that I stopped it. However, I did incredibly well with it for several months in the beginning and it allowed me to go from 80 to 15 of prednisone in 9 months. I'd recommend it for anyone who's a good fit as long as you're super careful and pay close attention to side effects and as long as you completely understand the risks and side effects which are many and dangerous.

Anytime I go below 15 of the prednisone for more than a week or so my sed rate and CRP go much higher and I flare like mad. I don't know that it's the withdrawal that's making your numbers go up, it's perhaps just where you are in terms of an inflammation cycle. Hopefully you will get into remission and can remain there. I seem to be doing well with my PMR and GCA, it's my RA I can't get to stay in remission and I just started Xeljanz for that having failed everything else. I'm down to 13 on the prednisone and hoping not to flare.

You definitely sound like you're managing yourself well in terms of adjusting the prednisone. I wish you the best and hope you can eventually get into a lasting remission.

Best ~

S

1 like
Reply

Thank you for the uplifting info. I do want to try Actemra but I am a little fearful of the reaction. However I do need to get down because I need a knee replacement and Eye surgery. Where do you live Nitrobunny. You seem happy with your rheumatologist. I've been having a difficult time finding one that knows as much as I do. I guess it's because this is such a rare disease. You have given the group some very interesting information regarding Actemra. Thank you. Marilyn

1 like
Reply

My rheumatologist is in Michigan and regardless of where I am in the country I am keeping my team together. All of the the docs in his practice are amazing. As I said before, it took me literally more than a decade to find a rheumatologist this good. It is such a difficult discipline. I am keeping my pain doctor also based in Michigan as well. Pretty much the same story with him.

Best of luck as always - I will continue to share what I learn along the way and if you have any specific questions please feel free to ask. 😊

Reply

Nitrobunny

My hunt for a good rheumatologist is now six years. I have some good doctors in Florida but having a hard time here in South Jersey. It's a different world from NJ to Manhattan. Keep in touch good luck.

1 like
Reply

Thanks! You too! It drives me crazy because I spend a lot of time in California and other places where I'd think for sure I'd find great resources especially in some of the metropolitan areas and found out that it's just not necessarily true. The first time I was in front of the rheumatologist I have now he immediately and swiftly assessed my condition, prioritized the issues and I walked out of there with a plan. All I could say was WOW! And he's been right on about everything ever since.

Best ~

S

Reply

If you are not taking enough pred to manage the inflammation you will have symptoms eventually and you will get rising markers. Neither of them are so accurate that they can be relied on - they are only rough guides.

And if your new guy wants to try Actemra he doesn't have to get you off pred first. During the trials it was used alongside the normal pred regimen - then the pred dose was reduced faster than usual to see if the Actemra allowed that. It seems to.

If you are repeatedly getting stuck at 12mg that is because that is what your body needs to manage the daily influx of inflammation. It doesn't matter how you try to reduce, you won't get below that dose. And steroid withdrawal won't send markers up - that is an increase in inflammation due to being on too little pred.

1 like
Reply

I'm just wondering pro if he will have to bring me back up on the prednisones in order for the Actemra to work. At this point I am at 10 and if it's anything like the last relapse it took 30 mg to start reducing my numbers. I can tell you steroid withdrawal when I was reducing so quickly made me so sick. I imagine it's like coming off heroin. I will never put up with that again. I am actually feeling better. But the energy level is zero. I did this because this is the doctor I came up north for and I had to listen to him. Thank you

Marilyn

Reply

You may also like...